Alert archive / Indiana / Flash Flood Warnings in 1998

Flash Flood Warning 6, NWS Northern Indiana

June 29, 1998Jay County, Indiana

NWS Northern Indiana issued this flash flood warning at Jun 29, 1998, 1:03 AM EST for Jay County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 1998, 1:03 AM EST (06:03 UTC)
Expired
Jun 29, 1998, 3:05 AM EST
In force
2 hr
Issued by
NWS Northern Indiana
Area
Whole counties

County Jay County, IN

The radar

The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3668 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3668 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 290603
FFWFWA
INC075-290805-

BULLETIN- EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
103 AM EST MON JUN 29 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR PEOPLE IN THE FOLLOWING LOCATION...
  JAY COUNTY IN NORTHEASTERN INDIANA

* UNTIL 305 AM EST

* AT 100 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM PENN.VILLE TO
  PORTLAND... MOVING SLOWLY SOUTHEAST.

* RADAR INDICATED RAINFALL AMOUNTS OF UP TO 2 INCHES BETWEEN
  MIDNIGHT AND 100 AM.

IF YOU ARE IN THESE AREAS... BE PREPARED FOR LOCAL FLOODING.
DO NOT DRIVE ACROSS FLOODED ROADS!

JAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 10:00 AM EST, 15 hours 3 minutes earlier.

Area forecast discussion, Jun 28, 10:00 AM EST, 15 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 AM EST SUN JUN 28 1998

LATEST SATELLITE AND 88D/S FROM KIWX/KIND/KILN SHOW PRECIP MOVING TO
E AWAY FROM FA.  12Z SURFACE CHART SHOWS WARM FRONT EXTENDING FROM
NERN WI THROUGH SRN MI INTO ECNTRL OH.  THIS FRONT WILL SERVE AS A
FOCUS FOR TSRA THIS AFTN.  CLOUDS HAVE ALREADY STARTED TO CLEAR OUT
OF REGION SO AFTN HEATING WILL AGAIN PROVIDE ENOUGH INSTABILITY FOR
TCU/CB DEVELOPMENT.  DP/S ARE HIGH...IN THE LOWER 70S AS FAR N AS
SRN MI AND PW VALUES ARE 1.0 TO 1.5 INCHES SO LOCALLY HEAVY RAINFALL
AGAIN A POSSIBILITY.  KIWX/S CWA HOWEVER HAS NOT RECEIVED THE
WIDESPREAD HEAVY RAINFALL SEEN THE LAST COUPLE OF DAYS FARTHER TO E
(OVER UPPER OH VALLEY.  THANKS CLE FOR COORD ON FFA...AGREE IT IS NOT
NEEDED OVER KIWX'S OH ZNS.  CURRENT FORECASTS LOOK GOOD.

.IWX...NONE.

OHARA

In the hours before

Special weather statement, Jun 28, 8:31 PM EST, 4 hours 32 minutes before
OHZ001-002-004-005-015-016-024-025-290215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
831 PM EST SUN JUN 28 1998

THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST OHIO HAS
BEEN CANCELLED.  THE THREAT OF SEVERE WEATHER HAS DIMINISHED
BUT THUNDERSTORMS ARE STILL POSSIBLE THIS EVENING.

PYLE
Special weather statement, Jun 28, 9:56 PM EST, 3 hours 7 minutes before
INZ012>018-020-022>027-032-033-290800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
956 PM EST SUN JUN 28 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3 AM EST...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 3 AM EST FOR MUCH
OF NORTH CENTRAL AND NORTHERN INDIANA.

COUNTIES INCLUDED IN THIS WATCH ARE...STARKE...WHITE...PULASKI...
CASS...FULTON...KOSCIUSKO...MARSHALL...MIAMI...WABASH...ADAMS...
ALLEN...HUNTINGTON...WELLS...WHITLEY...GRANT...BLACKFORD.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS IN AND CLOSE TO THE WATCH AREA.

PERSONS IN THE WATCH AREA SHOULD REM~AIN ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TAL
Special weather statement, Jun 28, 9:56 PM EST, 3 hours 7 minutes before
INZ012>018-020-022>027-032-033-290800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
956 PM EST SUN JUN 28 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3 AM EST...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 3 AM EST FOR MUCH
OF NORTH CENTRAL AND NORTHERN INDIANA.

COUNTIES INCLUDED IN THIS WATCH ARE...STARKE...WHITE...PULASKI...
CASS...FULTON...KOSCIUSKO...MARSHALL...MIAMI...WABASH...ADAMS...
ALLEN...HUNTINGTON...WELLS...WHITLEY...GRANT...BLACKFORD.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS IN AND CLOSE TO THE WATCH AREA.

PERSONS IN THE WATCH AREA SHOULD REM~AIN ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:35 PM ESTSevere Thunderstorm WarningIWXWhite45 min
Jun 28, 8:56 PM ESTSevere Thunderstorm WarningIWXFulton49 min
Jun 28, 9:31 PM ESTSevere Thunderstorm WarningIWXKosciusko49 min
Jun 28, 9:53 PM ESTFlash Flood WarningIWXWhite2 hr
Jun 28, 11:51 PM ESTSevere Thunderstorm WarningIWXFulton, Pulaski44 min
Jun 28, 11:54 PM ESTSevere Thunderstorm WarningIWXAdams, Jay46 min
Jun 29, 12:33 AM ESTSevere Thunderstorm WarningIWXJay32 min
Jun 29, 1:07 AM ESTSevere Thunderstorm WarningIWXJay33 min
Jun 29, 2:49 PM ESTTornado WarningIWXAllen51 min
Jun 29, 6:35 PM ESTSevere Thunderstorm WarningIWXPulaski, Starke, White65 min
Jun 29, 6:35 PM ESTSevere Thunderstorm WarningIWXLaPorte65 min
Jun 29, 6:58 PM ESTSevere Thunderstorm WarningIWXElkhart, Saint Joseph47 min

Nearby

Flash Flood Warnings in Indiana, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.